Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 68, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 22, 2018, 3:00 PM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 3:00 PM MST (22:00 UTC)
- Expired
- Aug 22, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 50 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942
WGUS55 KPSR 222200
FFWPSR
AZC021-230100-
/O.NEW.KPSR.FF.W.0068.180822T2200Z-180823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
300 PM MST WED AUG 22 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Pinal County in southeastern Arizona...
* Until 600 PM MST.
* At 259 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Superior and Boyce Thompson Arboretum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3317 11107 3312 11118 3316 11126 3325 11121
3331 11122 3333 11099
$$
MS1 follow-up statement
852
WGUS75 KPSR 222334
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
434 PM MST WED AUG 22 2018
AZC021-230100-
/O.CON.KPSR.FF.W.0068.000000T0000Z-180823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
434 PM MST WED AUG 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
PINAL COUNTY...
At 433 PM MST, Doppler radar indicated heavy rain across the warned
area. Flash flooding is already occurring.
Some locations that will experience flooding include...
Superior and Arnett Creek and Arnett Canyon.
Heavy rain upward to two inches has fallen over a significant
portion of Arnett Creek located to the south of Superior and to the
east of Picketpost Mountain. A rapid rise in water is expected
within Arnett Canyon and Telehraph Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3317 11107 3312 11118 3316 11126 3325 11121
3331 11122 3333 11099
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:14 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 22, 2:14 PM MST, 46 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 214 PM MST Wed Aug 22 2018 .SYNOPSIS... Isolated to scattered thunderstorms can be expected over south- central Arizona this afternoon and evening. Overnight, anticipate weaker, but possibly more numerous, storms to continue into the daylight hours. Meanwhile, expect most of southwest Arizona and southeast California to remain dry. Drier air will slowly overspread the region from the west with lingering storm chances over south-central Arizona, mainly higher terrain, the rest of the week and weekend. Next week, even drier air will keep storm chances to be very slight and limited to the higher terrain of south-central Arizona. && .DISCUSSION... Rest of Today and Tonight... Storms over our forecast area have already started up as of early this afternoon including southwest Maricopa County. In fact, with southwesterly steering flow in place there has been development over southern and western fringes of the metro area which is early from a climatological standpoint. CAMs depicted this somewhat but a bit underdone. With ample moisture in place (1.5 - 1.8 inches PWAT over much of our forecast area per SPC mesoanalysis). Ongoing activity is evidence of lack of large CIN as is depicted by SPC mesoanalysis (though CIN is often underdone in that analysis). CAPE is considerable over south- central AZ though lapse rates are not impressive. DCAPE over south-central AZ is not impressive either. Main concern with storms will be heavy rain potential as opposed to severe winds - but that does not mean strong winds will not happen at all. Anticipate storms will most likely produce Advisory level flooding in very localized areas. Cannot rule out even higher intensity flooding but would be even less widespread in that case. Overall, the CAMs are not depicting an abundance of storms over the lower elevations of our forecast area this afternoon and evening - more active over our higher terrain locations. That being said, there appears to be 2 phases with the initial/current activity being isolated to scattered (including metro Phoenix) followed by another round over mainly eastern portions of the Valley which appears to be driven by outflow interactions from Gila County and southeast Pinal County. Looking beyond the CWA, there is an inverted trough over central Mexico and an upper high over New Mexico with upper diffluence over Sonora and southeast Arizona. There may also be a subtle wave near the New Mexico bootheel but models stall it out. However, the upper level divergence will reduce static stability making the environment over those areas more conducive to storm activity as well as longer lived debris showers. Models are in varying degrees of agreement that there will be late night and morning showers over south-central AZ. The best model QPF looks to be just outside of our CWA over southeast Pinal. End result is raised PoPs mainly for tonight and Thursday morning. Thursday...After morning showers dissipate, the moisture plume will start to ebb eastward, with both the deterministic GFS and EC latest runs showing the 1000-700 mb mean mixing ratio falling to around 10 J/kg leading to no decreased instability. Despite that, we will hang on to some low end PoPs in the event that these runs are over eager in thinning the moisture out on Thursday afternoon. Friday through Monday...The moisture really does start to thin out and move eastward as deeper troughing along the West Coast takes hold, giving our area a more S/SW flow through the column. That trend continues right into next week, with some fairly notable H5 height anomalies developing with the trough axis Mon- Tue. This pattern is well supported at this point by the deterministic and ensemble solutions from the GFS and EC. We're mostly looking at a dry forecast from Friday onward. That is with the exception of some low PoPs on Sunday when some light ageostrophic flow from a passing short wave to the north could draw some of the low level moisture back to the west briefly. Tuesday...We'll be looking at surface dew points into the 40s F (and maybe even some 30s F) and PWAT values perhaps crashing to half an inch. Even looking a bit beyond our 7-day forecast period, both GFS and EC are advocating that a pronounced closed low will develop off the PacNW coast toward the middle of the week. In response, the low throws up a H5 598 dm high over the Four Corners. There is fairly good support from their respective ensemble systems as well. With the dry air in place, we could be looking at some rather warm temperatures for the tail end of August and start of September. It would be possible that El Centro/Yuma see 110+ F. Or not. We will have to continue to see how the models handle the injection of energy from the WPac typhoons on the synoptic pattern across the northern Pacific, no doubt the greatest cause of variability in the model's extended forecasts. But for now this scenario is the most likely and the official forecast leans solidly in that direction. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: With plenty of moisture in place across the region expect scattered showers and isolated thunderstorms to continue to develop across the region this afternoon. With very slow storm motion out of the southwest, expect most of the activity to the southwest of the airports to dissipate before it gets to the terminals. There continues to be a signal that more widespread activity would move into the region overnight, primarily after 03Z, and have included VCSH in the TAFs to reflect this. Otherwise, BKN mid clouds will still stick around into the afternoon and evening hours. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation concerns for terminals through the TAF period. Winds will favor the south at KBLH with some afternoon gustiness while winds will favor the southeast at KIPL. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Day by day, drier air will spread into the region causing a downward trend in humidity and any chances for rain. Likewise, temperatures will slowly creep up. By the middle of next week, afternoon humidity values are forecast to drop into the teens for most areas. Outside of gusty afternoon upslope winds, no significant winds are expected. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ/Iniguez AVIATION...Hernandez FIRE WEATHER...Hernandez
In the hours before
Special weather statement, Aug 22, 1:13 PM MST, 1 hour 47 minutes before
Special Weather Statement National Weather Service Phoenix AZ 113 PM MST WED AUG 22 2018 AZZ540-550-553-554-559-222100- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ-West Pinal County AZ- 113 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 200 PM MST/200 PM PDT/... At 112 PM MST/112 PM PDT/, Doppler radar was tracking a strong thunderstorm 7 miles north of Estrella Sailport, or 16 miles south of Laveen, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Avondale, South Mountain Park, Phoenix International Raceway and Komatke. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3309 11212 3313 11233 3339 11231 3333 11198 TIME...MOT...LOC 2012Z 194DEG 17KT 3319 11221 Hernandez
Special weather statement, Aug 22, 2:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
230 PM MST WED AUG 22 2018
AZZ552-558-222215-
Superior AZ-Pinal/Superstition Mountains AZ-
230 PM MST WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 315
PM MST...
At 229 PM MST, Doppler radar was tracking a strong thunderstorm near
Superior, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Superior, Boyce Thompson Arboretum and Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 222 and 233.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3324 11093 3324 11097 3316 11106 3314 11111
3319 11122 3340 11114 3327 11089
TIME...MOT...LOC 2129Z 208DEG 9KT 3323 11109
HernandezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 22, 2:30 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Aug 22, 2:59 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 31 min |
| Aug 22, 3:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 22, 3:22 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 23 min |
| Aug 22, 3:47 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 28 min |
| Aug 22, 3:57 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 63 min |
| Aug 22, 4:24 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Aug 22, 4:57 PM MST | Special Weather Statement | PSR | Pinal | 33 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.